Galton's Error and the Under-Representation of Systematic Risk
Our methodology of 'complete identification,' using simple algebraic geometry, throws new light on the continued commitment of Galton's Error in finance and the resulting misinformation of investors. Mutual funds conventionally advertise their relative systematic market risk, or 'betas,' to potential investors based on incomplete measurement by unidirectional bivariate projections: they commit Galton's Error by under-representing their systematic risk. Consequently, far too many mutual funds are marketed as 'defensive' and too few as 'aggressive.' Using our new methodology we found that, out of a total of 3,217 mutual funds, 2,047 funds (63.7%) claimed to be defensive based on the current industry standard methodology, but only 608 (18.9%) actually are. This under-representation of systematic risk leads to inefficiencies in the capital allocation process, since biased betas lead to mis-pricing of mutual funds. Our complete bivariate projection produces a correct representation of the epistemic uncertainty inherent in the bivariate measurement of relative market risk. Our conclusions have also serious consequences for the proper 'bench-marking' and recent regulatory proposals for the mutual funds industry.
|Date of creation:||13 Sep 2004|
|Date of revision:|
|Note:||Type of Document - pdf. Los, Cornelis Albertus, 'Galton's Error and the Under-Representation of Systematic Risk' .|
|Contact details of provider:|| Web page: http://econwpa.repec.org|
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Magnus, J.R. & Morgan, M.S., 1995. "An experiment in applied econometrics," Other publications TiSEM a61c0907-aba4-4d79-9b0e-7, Tilburg University, School of Economics and Management.
- Harvey, Campbell R, 1991. " The World Price of Covariance Risk," Journal of Finance, American Finance Association, vol. 46(1), pages 111-57, March.
- Klepper, Steven & Leamer, Edward E, 1984. "Consistent Sets of Estimates for Regressions with Errors in All Variables," Econometrica, Econometric Society, vol. 52(1), pages 163-83, January.
- Cornelis A. Los, 1986. "Collinearity analysis of a simple money demand equation," Research Paper 8604, Federal Reserve Bank of New York.
When requesting a correction, please mention this item's handle: RePEc:wpa:wuwpfi:0409041. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (EconWPA)
If references are entirely missing, you can add them using this form.